Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 280, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 21, 2007, 5:10 PM EDT for Halifax County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2007, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 21, 2007, 6:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:45 PM EDT | TSTM WND DMG | 4 Ne Halifax, VA | TREE DOWN ON CLAYS MILL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:12 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 212110 SVRRNK VAC083-212200- /O.NEW.KRNK.SV.W.0280.070821T2110Z-070821T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 510 PM EDT TUE AUG 21 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 600 PM EDT * AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRYSTAL HILL...OR ABOUT NEAR HALIFAX...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HALIFAX... CRYSTAL HILL... SCOTTSBURG... CLOVER... DRYBURG... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3689 7870 3665 7871 3674 7902 3692 7898 TIME...MOT...LOC 2110Z 268DEG 27KT 3684 7894 $$ SK
2 follow-up statements
000 WWUS51 KRNK 212134 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT TUE AUG 21 2007 VAC083-212200- /O.CON.KRNK.SV.W.0280.000000T0000Z-070821T2200Z/ HALIFAX VA- 534 PM EDT TUE AUG 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR CENTRAL HALIFAX COUNTY... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MT LAUREL...OR ABOUT NEAR CLOVER...MOVING EAST AT 30 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3689 7870 3665 7871 3674 7902 3692 7898 TIME...MOT...LOC 2134Z 268DEG 27KT 3687 7871 $$ SK
000 WWUS51 KRNK 212157 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 557 PM EDT TUE AUG 21 2007 VAC083-212207- /O.EXP.KRNK.SV.W.0280.000000T0000Z-070821T2200Z/ HALIFAX VA- 557 PM EDT TUE AUG 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HALIFAX COUNTY WILL EXPIRE AT 600 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE COUNTY AND WEAKENED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3689 7870 3665 7871 3674 7902 3692 7898 TIME...MOT...LOC 2157Z 268DEG 27KT 3687 7849 $$ SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:28 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 21, 3:28 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EDT TUE AUG 21 2007 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS PARTS OF THE AREA THROUGH THURSDAY. THE FRONT WILL BE THE FOCUS FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNRDERSTORMS. STRONG HIGH PRESSURE SHOULD BUILD BACK IN FROM THE SOUTHWEST BY WEEKS END KEEPING HOT AND HUMID WEATHER GOING INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND TSTMS WIDESPREAD AHEAD OF LEFTOVERS FROM ERIN. STRONG MID LEVEL WINDS MIXING DOWN WITH HEAVIER CELLS AND PRODUCING WIND DAMAGE. SEVERE THUNDERSTORM WATCH 629 IN EFFECT FOR MOST OF THE AREA UNTIL 9PM. ONCE ACTIVITY DISSIPATES THIS EVENING...EXPECT WINDS TO TAME DOWN WITH LOW STRATUS LIKELY TO FORM AGAIN ALONG AND EAST OF THE BLUE RIDGE FOR THE LATE NIGHT. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... SHORT WAVE MOVING OVHD TUESDAY EVENING WILL ALLOW SHALLOW WEDGE OF SLIGHTLY COOLER MOIST AIR TO BACKDOOR INTO THE AREA FOR WEDNESDAY AND WEDNESDAY NIGHT. LOW STRATUS WILL LIKELY FORM AND PERSIST...ESP NORTHERN AND EASTERN CWA. SOUTHERN AND WESTERN CWA MAY ESCAPE THE WEDGE OF COOLER MOIST AIR...THUS MAINTAINED WARMER TEMPS THERE. WITH FRONTAL BOUNDARY IN THE AREA...AFTERNOON HEATING MAY IGNITE A FEW THUNDERSTORMS...MOST OF WHICH SHOULD DISSIPATE AFTER SUNSET. && .LONG TERM /THURSDAY THROUGH MONDAY/... FRONTAL BOUNDARY WILL GRADUALLY DISSIPATE THURSDAY AS UPPER RIDGE BUILDS BACK ACROSS THE AREA FOR FRIDAY AND SATURDAY. TEMP FCST A LITTLE TRICKY THURSDAY AS REMNANTS OF BOUNDARY MAY ONCE AGAIN RESULT IN SLIGHTLY COOLER TEMPS EAST. BY FRIDAY...FLOW ALOFT BECOMES WESTERLY WITH RETURN OF HEAT FOR THE ENTIRE CWA. THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT THROUGH THE MIDDLE OF NEXT WEEK. BEYOND THAT (240 HRS OUT) THE GFS HINTS AT UPPER RIDGE AMPLIFYING OVER THE WRN CONUS WITH TROF SETTLING OVER THE EAST. IF THIS VERIFIES...COLD FRONT WILL BRING CHANGE IN TEMPS TOWARD THE END OF NEXT WEEK. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCT SHRA/TSRA LIKELY THROUGH SUNSET...THEN DIMINISHING. STRONG WINDS LIKELY IN THE VCNTY OF THESE STORMS. SHALLOW BOUNDARY OF COOL MOIST AIR WILL DEVELOP IN THE WAKE OF THIS EVENINGS TSTMS...THIS MAY RESULT IN LAYER OF STRATUS ALONG AND EAST OF THE BLUE RIDGE WHICH MAY PERSIST INTO THE DAY WEDNESDAY. A LULL IN THE HEAT WILL OCCUR WEDNESDAY AND THURSDAY. LOW CIGS MAY DEVELOP ALONG AND EAST OF THE BLUE RIDGE AGAIN WEDNESDAY NIGHT. RETURN OF HEAT AND MOSTLY SUNNY CONDITIONS ARE ANTICIPATED FRIDAY AFTERNOON AND THROUGH THE WEEKEND. THREAT FOR AFTN/EVE SHRA/TSRA EXIST EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING. && .CLIMATE... ROANOKE...BLUEFIELD...AND BLACKSBURG ALREADY AHEAD OF A PACE TO BREAK MONTHLY AVERAGE AUGUST HEAT RECORDS LOOKING AT DATA THROUGH AUGUST 20. ROANOKE OVER 2 DEGREES AHEAD OF THE PREVIOUS RECORD PACE FOR THE FIRST 20 DAYS BACK IN THE DROUGHT YEAR OF 1988. THE NEXT 7 DAYS WILL DO NOTHING BUT PAD THOSE NUMBERS. DANVILLE ON PACE FOR 2ND HIGHEST...WHILE LYNCHBURG WITH A LONGER PERIOD OF RECORD AND SOMEWHAT LESS EXTREME HEAT IS NOT IN THE TOP 10 YET. RAINFALL NUMBERS ARE NOT MUCH BETTER AND SEVERAL STATIONS COULD STILL SET ALL-TIME DRIEST AUGUST...BLACKSBURG HAS ONLY 0.12 INCHES THIS MONTH. WITH THE HEAT/DRY COMBINATION THE DROUGHT CONDITIONS ARE LIKELY TO WORSEN ACROSS THE AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JS/PM SHORT TERM...PM LONG TERM...PM AVIATION...PM CLIMATE...PC
Hazardous weather outlook, Aug 21, 2:26 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT TUE AUG 21 2007 NCZ001-002-018-VAZ013>020-022>024-032>035-045>047-059-221830- ASHE-ALLEGHANY NC-WATAUGA-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE- 226 PM EDT TUE AUG 21 2007 ...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD YIELD DAMAGING WINDS IN A FEW AREAS. ISOLATED LARGE HAIL IS ALSO POSSIBLE BUT THE MAIN THREAT WILL BE SEVERE STRAIGHT-LINE WINDS THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>012-WVZ042>045-221830- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER- 226 PM EDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD YIELD DAMAGING WINDS IN A FEW AREAS. ISOLATED LARGE HAIL IS ALSO POSSIBLE BUT THE MAIN THREAT WILL BE SEVERE STRAIGHT-LINE WINDS THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ043-044-058-221830- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA- HALIFAX- 226 PM EDT TUE AUG 21 2007 ...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD YIELD DAMAGING WINDS IN A FEW AREAS. ISOLATED LARGE HAIL IS ALSO POSSIBLE BUT THE MAIN THREAT WILL BE SEVERE STRAIGHT-LINE WINDS THROUGH EARLY EVENING. ALSO..THERE IS AN INCREASED FIRE DANGER ACROSS NORTH CAROLINA AND SOUTHERN VIRGINIA THIS AFTERNOON AND EVENING. THE COMBINATION OF HOT TEMPERATURES AND DRY CONDITIONS WILL RESULT IN AN ELEVATED FIRE DANGER THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 21, 4:32 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 5 N STUART 36.71N 80.28W
08/21/2007 PATRICK VA COUNTY OFFICIAL
TREES DOWN ON HIGHWAY 8.
&&
JWHITELocal storm report, Aug 21, 4:37 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG ADWOLF 36.79N 81.59W
08/21/2007 SMYTH VA COUNTY OFFICIAL
TREES DOWN
0205 PM TSTM WND DMG ATKINS 36.87N 81.42W
08/21/2007 SMYTH VA COUNTY OFFICIAL
TREES DOWN
&&
JWHITELocal storm report, Aug 21, 4:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG ELON 37.52N 79.20W
08/21/2007 AMHERST VA DEPT OF HIGHWAYS
TREES DOWN. ALSO...TREES DOWN IN MONROE AT 345 PM.
&&
PCLocal storm report, Aug 21, 4:46 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG DANBURY 36.41N 80.21W
08/21/2007 STOKES NC COUNTY OFFICIAL
TREES DOWN ON HIGHWAY 89.
&&
HYSELLLocal storm report, Aug 21, 4:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG LAWSONVILLE 36.48N 80.25W
08/21/2007 STOKES NC COUNTY OFFICIAL
TREES DOWN ON ROUTE 8.
&&
HYSELLLocal storm report, Aug 21, 4:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST LAUREL SPGS 36.42N 81.27W
08/21/2007 M58 MPH ASHE NC MESONET
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:34 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski | 56 min |
| Aug 21, 1:59 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Wythe | 61 min |
| Aug 21, 2:22 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 23 min |
| Aug 21, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 63 min |
| Aug 21, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Pulaski | 61 min |
| Aug 21, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 54 min |
| Aug 21, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 54 min |
| Aug 21, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 56 min |
| Aug 21, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 49 min |
| Aug 21, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 54 min |
| Aug 21, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 57 min |
| Aug 21, 4:03 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 72 min |
| Aug 21, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.